NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Saturday, December 20, 2014
Hi, for the second time it happened,when the dentist administered local anaesthesia with epinephrine( double dose) I developed convulsions lasting around 15-20 min without loss of consciousness; I am not on any meds, dont have any medical conditions; it appears that I am dose sensitive. What happens if I have anaphylactic reaction to medications(I have few allergies)? what options do I have???
Thank you for your question. This does not sound like an allergic reaction but rather an adverse reaction. I assume you were able to tolerate epinephrine in local anesthetic before?
Epinephrine, especially if inadvertently injecting into a blood vessel, can cause severe anxiety reactions that may resemble trembling like movements. I am not sure if this is the type of convulsion you are referring to. This is more common at higher concentrations. Is it possible it happened twice in a row? Yes this is possible.
Injecting into a blood vessel happens to every dentist on occasion despite good technique. The addition of epinephrine helps to increase duration and depth of local anesthesia. If you wish to limit epinephrine containing local anesthetic solutions, you can use 4% articaine with 1:200,000 epinephrine (This is the lowest dose available in dental cartridges) in the upper jaw. In the lower jaw, for shorter procedures (30 min or less), 3% mepivacaine can be used and for longer procedures, 0.5% bupivacaine with 1:200,000 epinephrine can be used. The 3% mepivacaine can be used in the upper jaw for very short, 10 - 15 min procedures as well. Discuss your options with your dentist who can guide your particular situation better.
Steven I Ganzberg, SB, DMD, MS
Formerly, Clinical Professor of Dentistry
College of Dentistry
The Ohio State University